Wednesday, November 19, 2008

New Black Box Warning for Avelox, Cipro and Levaquin

The FDA added a black box warning to the entire fluoroquinolone class of antibiotics on 7/8/08. More disturbing, I just received a letter in the mail this week notifying me of this change. None of the drug reps mentioned this. No mention was made at the international allergy convention I attended last week either. I have not read about this in any of the journals I read. This fact was not brought up in any of the pharmacy committee meetings or that I attend.

The fluoroquinolones drugs can increase the risk of tendonitis and tendon rupture -- which is about 1 in 100,000 -- by three to four times, according to the FDA's Dr. Renata Albrecht.
"This risk is further increased in those over age 60, in kidney, heart, and lung transplant recipients, and with use of concomitant steroid therapy," the FDA said in a statement.

Members of the quinoloneclass of antibioitics include: Avelox, Ciprofloxacin, Factive, Floxin, Levaquin, Noroxin, and Proquin. Care should be taken. Personally, I have experience with fluoroquinolones since 1989 and I have never seen a case of tendonitis or tendon rupture attributable from useage. I also hope this trend continues. I reserve use of fluoroquinolones for cases of severe respiratory infection, evidence of antibiotic resistent bacteria, or persistent infection despite prior use of 1-2 courses of relatively milder strength antibiotics.

For a discussion of other medications used in the field of allergy and asthma that have black box warnings, go to
http://kaoallergyasthma.blogspot.com/search/label/Black%20Box%20Warnings%20with%20Allergy%20and%20Asthma%20Drugs.

2 comments:

davidtfull said...

Tendon rupture is the least of the patient's concerns. This class is associated with irreversible peripheral neuropathy, fatal liver and kidney damage, fatal hypo and hyperglycemia, SJS and TEN, toxic psychosis, spontaneous ruptures not only of the tendons but also muscles, ligaments and cartilage, the list of serious adrs is boundless. More than half of the drugs found in this class have been removed from clinical practice due to severe and even fatal adverse reactions.

I just received a report of a 14year old male who tore the cartilage in both knees requiring extensive surgical intervention as a result of being on levaquin to treat a nail infection. Not to mention they young lady who has been in a wheelchair for the past decade due to the damage done to her tendons which rendered them beyond surgical repair. She was given cipro for an earache.

Within the NDA (new drug application) for levofloxacin we find clinical studies that revealed an adr rate in excess of 40% (one or more reactions) and a number of listed fatalities. We find these same numbers with all the NDAs for this class. This tendon issue we are now discussing was first revealed to the FDA back in 1982 (bailey et al). The FDA did NOTHING until Public Citizen filed a petition in 1996 seeking both black box warnings and dear doctor letters. The FDA did neither. Another petition was filed by the Attorney General of the State of Illinois in 2005 seeking these same actions. In 2006 Public Citizen once again petitioned the FDA. Rather than respond to these petitions as required by law, the FDA stonewalled the petitioners for more than three years. It was not until suit was filed in Federal Court by Public Citizen to compel the FDA to respond to these petitions did the FDA do anything.

And what they did was nothing more than a 'slap to the face' to those of us who have had our lives destroyed by these drugs. It is far too little, far too late. And we would not even be tossed this 'bone' if this lawsuit were not pending. This is nothing more than a blatant attempt by the FDA to avoid full disclosure of the true safety profile of this class which will be required when they lose in Federal Court.

Bayer issued a European "Dear Doctor Letter" in February of 2008 in regards to fatal liver injury as a result of being on Avelox. Yet we see no such letter being issued here in the States, nor do we see the FDA requesting one either. This class has been crippling and killing patients since the mid sixties. For more than forty years now the FDA has hidden the true safety profile from both the patient as well as the treating physician.

Those who have an interest in reading this forty years worth of medical journal entries, case reports, newspaper articles, clinical studies, etc., that documents all that I state here are invited to log unto www.fqresearch.org The FDA is also grossly misleading when they state that the risk factor is one in one hundred thousand. The actual risk is .5% to 16% depending upon which citation you prefer to reference as well as the year in which it was published.

I find the manufacturers to be grossly misleading the patient and physician alike when they state that this class is a safe and effective antibiotic with minimum side effects. I have forty years worth of medical documentation that proves that they are anything but for those who care to read it, rather than this line of misleading and false information being provided by the FDA.

Mr. David T. Fuller
Director
Fluoroquinolone Toxicity Research Foundation
www.fqresearch.org
fqresearch@aol.com
davidtfull@aol.com

Genevieve said...

my life has been completely ruined thanks to fluoroquionolones. if i was in a life threatening position, and was warned of the possible consequences, and CHOSE to go ahead, then, fair enough. but, i wasn't in danger, and i wasn't warned. and, if i was an old dude, then, i would accept my lot, but, as it is, i am a burden on society, and can no longer contribute the way i feel i should. this stuff is crap, and the black box warning is pathetic. :o(

This website is certified by Health On the Net Foundation. Click to verify. We comply with the HONcode standard for trustworthy health information: verify here.
 
My Zimbio Medicine Blogs - BlogCatalog Blog Directory